ZocdocAnswersDo I have an issue with blood sugar?

Question

Do I have an issue with blood sugar?

I am a 33 year old woman, and if I do not eat shortly after having my morning coffee, I begin to feel bad. I start out by feeling dizzy and my stomach burns, then I develop a headache and feel jittery and irritable. If I eat after these feelings come on, they tend to last until after lunch. If I eat before they come on, they do not come on. However, what I eat seems to matter as well. If I eat a whole grain cereal, I am OK, but if I have yogurt, eggs, or something that isn't whole grain, I still develop the bad feelings regardless of if I eat right after my coffee. I am not taking any medications and I do try to eat the same whole grain cereal each day to avoid this problem.

Answer

Your symptoms could be do to one of several different things including blood sugar. Your symptoms of dizziness, headache, feeling jittery, and irritability are things we see with low blood sugar (also known as hypoglycemia). The fact that you seem to respond to carbohydrate meals also supports the notion that you may have these issues. The best way to test this is you to see your doctor in the morning and have you blood drawn then to check for hypoglycemia. On the other hand an equally plausible explanation for your symptoms is a reaction to your morning coffee. Caffeine can cause dizziness, upset stomach, feeling jittery and irritable. I would suggest cutting out, or at least reducing the amount of coffee you drink in the morning and see if that helps. Finally, these symptoms could be do to an overactive thyroid gland (also known as hyperthyroidism), which is common in women you age. I suggest that you schedule an appointment with your primary care physician. He or she can discuss this issue with you in more detail and perform a thorough physical exam. In addition, your doctor can perform some blood work to look at your blood sugar level, and check your thyroid gland function. Hopefully, you will feel better soon.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.